Michigan, 2003

Hail in Michigan, July 13, 2003

July 13, 2003 · NWS GRR · 6 events in 5 counties and zones

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$140,000
Crop damage
$140,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 13, 9:22 AM EST, 4 hours 53 minutes earlier.

Area forecast discussion, Jul 13, 9:22 AM EST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1020 AM EDT SUN JUL 13 2003

AT 14Z VIS SAT IMAGERY AND SFC OBS INDICATE MOSTLY CLEAR SKIES
ACROSS OUR CWA. SKIES ACROSS OUR LAKESHORE COUNTIES WILL REMAIN
MOSTLY CLEAR THROUGH THE AFTERNOON. FARTHER INLAND THE ETA CU SCHEME
INDICATES A CU FIELD WILL DEVELOP EARLY THIS AFTERNOON. THE LAKE
BREEZE WILL PUSH THE CU FIELD SLOWLY EAST LATE THIS AFTN. WITH COLD
AIR ALOFT AND SFC CONVERGENCE MAXIMIZED OVER OUR EASTERN CWA WE
BELIEVE ISOLATED SHOWERS AND TSTORMS WILL DEVELOP BY MID TO LATE
AFTN. ANY STORMS THAT DO DEVELOP WILL LINGER INTO THE EVENING BEFORE
FALLING APART QUICKLY AFTER SUNSET. THERES EVEN AN OUTSIDE CHANCE
THAT A FEW STORMS COULD PRODUCE SMALL HAIL SINCE FREEZING LEVELS ARE
ALL THE WAY DOWN TO AROUND 9 KFT.

TEMPS AT 14Z WERE GENERALLY IN THE 60S ACROSS OUR CWA AND OUR GOING
MAX TEMP FCST FEATURING HIGHS IN THE LOWER 80S LOOKS GREAT.

WELL ISSUE A QUICK UPDATE MAINLY JUST TO FRESHEN UP WORDING FOR
THIS AFTN.

LAURENS

.GRR...NONE.
Hazardous weather outlook, Jul 13, 5:30 AM EST, 8 hours 45 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-141000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
630 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG WILL RESTRICT VISIBILITIES TO LESS THAN A HALF MILE
IN SPOTS BEFORE DISSIPATING BETWEEN 8 AND 9 AM. ISOLATED
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING EAST OF
HIGHWAY 131. SEVERE WEATHER IS NOT ANTICIPATED...ALTHOUGH PEA SIZED
HAIL AND LOCALLY HEAVY DOWNPOURS ARE POSSIBLE. INDIVIDUAL STORM
MOVEMENT WILL BE TO THE EAST AT AROUND 10 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY NIGHT AND TUESDAY AS A
COLD FRONT MOVES THROUGH THE AREA. A FEW OF THESE STORMS COULD BE
SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. THE NEXT CHANCE OF
THUNDERSTORMS WILL BE ON FRIDAY AS ANOTHER COLD FRONT MOVES THROUGH
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT MAY BE
NECESSARY LATE MONDAY NIGHT AND TUESDAY.

MEADE

The radar

The Grand Rapids radar (KGRR), 114 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Osceola

When
July 13, 2:15 PM EST to 2:25 PM EST
Where
Osceola County, Evart
Measured
0.88 in hail
Property damage
$20,000
Crop damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
43.900, -85.250

A report of seven eighths inch diameter hail was received three miles northeast of Evart. One inch diameter hail was reported three miles west of Hersey.

Hail, Mecosta

When
July 13, 2:35 PM EST
Where
Mecosta County, Rodney
Measured
1 in hail
Property damage
$25,000
Crop damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
43.667, -85.317

One inch diameter hail was reported in Rodney, and hail briefly covered the ground.

Hail, Clare

When
July 13, 2:57 PM EST to 3:02 PM EST
Where
Clare County, Leota
Measured
1.75 in hail
Property damage
$40,000
Crop damage
$40,000
Reported by
NWS STORM SURVEY
Coordinates
44.133, -84.883

One and three quarters inch diameter hail was reported in Meredith and Leota.

Hail, Isabella

When
July 13, 3:45 PM EST
Where
Isabella County, Rosebush
Measured
0.75 in hail
Property damage
$15,000
Crop damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
43.700, -84.767

A report of three quarters inch diameter hail was received from four miles west of Rosebush.

Hail, Montcalm

When
July 13, 3:53 PM EST
Where
Montcalm County, Greenville
Measured
0.88 in hail
Property damage
$20,000
Crop damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
43.167, -85.250

Seven eighths inch diameter hail was reported approximately eight miles north of Greenville.

Hail, Montcalm

When
July 13, 4:08 PM EST to 4:10 PM EST
Where
Montcalm County, Greenville
Measured
0.88 in hail
Injuries
1 direct, 0 indirect
Property damage
$20,000
Crop damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
43.167, -85.250

A motorcyclist suffered a minor injury when he was hit in the mouth by a hailstone. Three quarters inch hail was reported six miles north of Greenville and seven eighths inch diameter hail was reported five miles north of Greenville, where a parking lot was covered by hail near Colby and M-91.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378584, 5378583, 5378585, 5378586, 5378587, 5378588.